Format

Send to

Choose Destination
Dig Dis Sci. 2011 Aug;56(8):2404-8. doi: 10.1007/s10620-011-1634-x. Epub 2011 Mar 6.

Nicorandil associated colonic ulceration: case series of an increasingly recognized complication.

Author information

1
Department of Gastroenterology, Downe Hospital, South Eastern Health and Social Care Trust, 2 Struell Wells Road, Downpatrick, BT30 6RL, Northern Ireland, UK. bee9669@yahoo.com

Abstract

BACKGROUND:

Nicorandil is widely accepted in the therapeutic armamentarium of ischemic heart disease and, although nicorandil-induced oral and anal ulcerations have been established in the literature, only five cases have reported the possibility of nicorandil-induced ulceration elsewhere in the gastrointestinal tract. There have been recent case reports which have suggested the possible causative association between nicorandil and colonic ulceration, either in isolation or in combination with anal ulceration.

METHODS:

We report a case series of eight patients prescribed with nicorandil therapy presenting with gastrointestinal symptoms and subsequently diagnosed with colonic ulceration on colonoscopy.

RESULTS:

Eight patients were identified (five female, three male). Colonoscopic findings varied from solitary to multiple colonic ulcers. No concomitant oral or anal ulcerations were noted in these patients. Biopsies from the ulcers showed only non-specific inflammation. Cessation of nicorandil therapy resulted in resolution of symptoms and complete healing of colonic ulcers.

CONCLUSION:

Nicorandil therapy appears to be an emerging etiology in the development of idiopathic colonic ulceration and therefore should be considered as a differential diagnosis in a selected group of patients.

PMID:
21380762
DOI:
10.1007/s10620-011-1634-x
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center